Pain Caused by Steroid Withdrawal: Symptoms, Remedies to Cope Up With Withdrawal SymptomsPrednisone is a drug that suppresses your immune system and reduces inflammation. Although prednisone withdrawal usually happens after long-term treatment, it can corticosteroid withdrawal joint pain after short-term corticosteroid withdrawal joint pain as well. Stopping the corticksteroid or reducing your use too quickly may lead to withdrawal. Prednisone is a man-made steroid. Cortisol helps you regulate your blood pressure, heart rate, and response to stress. Your body generally works to make sure you have a consistent level of cortisol.
Steroid Drug Withdrawal Symptoms, Treatment & Prognosis
Prednisone is a synthetic corticosteroid drug that is used to treat a variety of conditions including: It is also used to help with organ transplants by preventing bodily rejection to the new organ.
This is a drug that is also used to help with severe migraine headaches, leukemia, lymphoma, and various types of tumors. It works by replacing steroids that are naturally produced by the body. When prescribed in significant doses, Prednisone works to help suppress inflammation. If you can no longer cope with the side effects as a result of Prednisone use, it may be time to withdraw. Once you have spoken with your doctor about withdrawal and have made up your mind, you will want to educate yourself on the potential symptoms that you may experience upon discontinuation.
When it comes to any medication, there are factors that influence the severity of withdrawal. Various factors that will play a role in determining how difficult the withdrawal process is include: If you experience a very severe withdrawal, it is likely due to one or more of these factors.
How long have you taken Prednisone? Therefore your body and brain become dependent on the Prednisone for everyday functioning when taken for an extended period. Since this drug is used to treat a variety of conditions, the dose that you are taking will depend on the condition that you are treating.
The maximum recommended dose per day is 80 mg. Most people are taking somewhere between 2 mg and 30 mg per day. In any event, the greater the dosage you take for an extended period of time, the more severe your withdrawal symptoms will likely be.
Someone that is on a very low maintenance dose of Prednisone should have a much easier and quicker time withdrawing compared to someone who is on the maximum recommended daily dose. Since this is a powerful corticosteroid, it likely will result in withdrawal symptoms in nearly everyone that took it for an extended period of time.
However, the severity of those symptoms can vary depending on the individual. People that were on very high doses for a long term may have a very severe physiological response upon discontinuation, while others may have less of a reaction.
One person may recover from their withdrawal within a few weeks, while another may experience aches and pains for months following their last dose of Prednisone. The recovery time varies among different individuals. If you were on Prednisone for an extended period of time, your body likely has become fully dependent on this drug for functioning and providing cortisol. Since your body has stopped naturally producing cortisol, stopping Prednisone cold turkey can be a recipe for disaster.
Because your adrenal glands may not be able to kick back in and produce cortisol. In order to prevent doing damage and or experiencing a nasty cold turkey withdrawal, some have recommended reducing the dosage of your medication by 5 mg every 7 days. If you are unsure about how to taper, be sure to talk with your doctor and voice any concerns you have.
If you were on Prednisone for a very short term i. Below are some common withdrawal symptoms associated with taking Prednisone. Recognize that these are some symptoms that you may experience upon discontinuation from this particular drug. Also understand that you may not experience every symptom listed below and that the intensity of withdrawal will likely differ based on individual circumstances.
It is thought that Prednisone stays in your system for less than 24 hours after your last dose — meaning it has a short half-life. The time it takes you to fully withdraw from Prednisone will depend on individual circumstances. In most cases, the withdrawal symptoms should clear up within 3 to 4 weeks after your last dose. The half life of Prednisone is only 1 hour, but most people report post-acute withdrawal symptoms lasting well after the drug is cleared from the body.
A full recovery can take anywhere from a week or two lower doses to several months. If you are experiencing pretty extreme pain as a result of the withdrawal, be sure to take some over-the-counter pain relief. In addition to OTC pain relief, most people recommend increasing the amount of salt and sugar that you eat. This is because when you stop taking Prednisone, your body usually has low blood sugar and low blood pressure.
Work closely with your doctor, follow guidelines, get plenty of rest, and lay low as your body and mind recover. Eventually you will return to normal functioning once your body and brain readjust to functioning without steroids. As was mentioned, the longer you are on the drug, the more gradual the tapering process should be and the longer you should expect withdrawal symptoms to persist following your last dose. As long as you work with your doctor and withdraw VERY gradually, you should be able to experience a full recovery.
If you have experienced withdrawal from Prednisone or are currently going through withdrawal, feel free to share your experience in the comments section below. I, too, was on Prednisone for PMR and osteoarthritis, so my rheumatologist tells me. I cannot tolerate any of the many prescription medications out there for arthritis…the only thing that worked was Prednisone. My last 1 mg dose was one week ago, after three years of being on Prednisone therapy.
Everything from horrid all-body pain, weakness, and stiffness to upset stomach; lower digestive issues; headaches; dizziness; general tiredness; and sleeplessness have plagued me.
For sleep, I find that a good dose 2 pills of Tylenol PM really knocks me out and I can get several hours of needed sleep. I am delighted to find this website and read all the similar stories to mine. At least I know that I have plenty of company in my misery!
It does help to know that I am not alone. The struggle is real. I was a smoker for several years and quitting smoking was by far easier. The pain is back, the tiredness renders me completely ineffective at work. I feel like I can sleep for days on end. I am moody, achy, tired, headaches, etc. I tried explaining this to my Rheumatologist, and he treats me like I am being over sensitive.
In any case, a colleague at work has been on a low dose 2. After 3 attempts to ween off I would get to 3mgs and flare up again. So far I have been okay on 3 mgs. Going down to 2 mgs tomorrow but I have been having awful headaches. I also have not handled the weight gain very well. I just want to be off these steroids. Even though you have been on 3 mg for a while, do you still have the weight gain? I started on 80mg in Nov and have been able to taper down to I was hoping the fluid retention and weight gain would go away when I got below 15mg per day.
Please do it slowly or there will be a rebound effect. There are clinics for opiate withdrawal but not for prednisone. It means more slowly of course but it will make the withdrawal easier! Delighted to find this site. Was on prednisone for a year for PMR.
After 6 months, the side effects started — severe nausea, dry heaves, terrible anxiety. Tapered off by the end of last month, and now struggling with withdrawal, esp. My meds manage it but starting about 1 am, I am up and down due to the anxiety. The meds help a little but not enough to put me back to sleep. Given my extreme symptoms, going to ask my GP for a referral to an endocrinologist.
I was put on 50mg of prednisone 10 days no tapering for nasal polyps. My last dose was March 16th. I have not slept since March 20th and today is April 11th.
I requested Clonazepam 0. I was on Mirtazapine 10 years ago for insomnia it took forever to help get me to sleep and it also created a lot of lower back pain. My doctor and pharmacist feel certain that my insomnia is a result of the prednisone. I am not sleeping at all. I really need some positive reinforcement from people out there who have gone weeks without no sleep because of prednisone.
Has anyone else gone without sleep for weeks like me? And how long was it before you returned to normal? Any positive thoughts would be helpful to me. I would have to agree with your pharmacist and doctor that the Prednisone is probably causing your insomnia as I barely slept 6 hours a night when I was on the higher dosage. Some nights, in order to get to sleep, I would drink some Sleepy Time Tea which sorta helped me unwind and fall asleep. Drinking the tea helped most nights and some other nights it took me a little bit longer.
I also found that going for a walk outside and doing some yoga sometimes helped too. It seemed that the more I tired myself out physically, the easier it was to calm down mentally and get to sleep.
It does sound like the Prednisone is still playing havoc with your sleep, however; I do know that it does take time to get it all out of your system especially at such a high dosage. I wonder if the doctor would allow you to take something a little bit safer like Melatonin if nothing else works? Mary, I am sorry to hear about your insomnia and yes, the prednisone is the culprit. I have never been a good sleeper but once on prednisone, I was wired so tightly.
This was 8 years ago. My Doctor put me on Ativan and no I am not advising it, for now I am also going through the withdrawing of Ativan.